Hail, Muskingum
- When
- July 1, 6:10 PM EST
- Where
- Muskingum County, 0.53 mi E of Gaysport
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 39.800, -81.890
A line of mostly sub-severe thunderstorms preceded a cold front during the evening hours of July 1st. Only one instance of sub-severe hail was noted in Muskingum County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A line of mostly sub-severe thunderstorms preceded a cold front during the evening hours of July 1st. Only one instance of sub-severe hail was noted in Muskingum County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 1, 4:02 PM EST, 2 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 502 PM EDT Fri Jul 1 2022 .SYNOPSIS... Showers and storms are possible until the passage of a cold front Saturday morning. Afterwards, expect a return to seasonable and dry conditions. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... 445am update...Satellite and radar trends indicate that warm air aloft and the lack of notable shortwave support is hampering thunderstorm initiation/maintenance, let along up growth. The CU field remains paltry with little in the way of sfc convergence to promote initiation. The remaining storms that generally developed from earlier convective outflows will likely trend down in intensity with so little environmental support for upward motion. Thus, have lowered PoPs over the next 2-4 hours for much of the region to better reflect the low probability of storm development. Maintained isolated wording as any left over outflow can still tap into 1000-2000 J/kg MLCAPE environment, but further reductions may be needed if trends continue. Rest of the discussion... As afternoon convection generally wanes, the focus will shift to this evening/overnight period when the upper trough swings north of the region and pushes the cold front southeast. Timing still appears to be more overnight, so while some convection may tap into residual DCAPE and keep a low-end wind threat, the nocturnal inversion should limit downdraft production. The expectation is for greater storm coverage through the period, mainly north of Pittsburgh coincident with better jet support aloft. There is some uncertainty in storm coverage farther south as the front becomes further displaced from the upper shortwave. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... The front will pass through the Pittsburgh metro Saturday morning, move south, and exit the region by Saturday afternoon. This may allow the chance for some isolated showers and storms, primarily south of I-70 in PA and WV through the morning. Severe weather is not expected. Cold, dry air advection in northwest flow will leave the rest of the weekend pleasant. Some high clouds may linger for the weekend in the wake of the trough and ahead of a low that will pass to our south. Daytime highs and nighttime lows for the weekend will return to seasonable conditions, and no precipitation is expected as a high begins to build from the west. && .LONG TERM /MONDAY THROUGH FRIDAY/... A return to warm, moist advection in southwest flow will occur on Independence Day. At this time, ridging and a warm air cap seem likely to suppress convection, but conditions will be slightly warmer and muggier than the prior days. Next week will be characterized by rather persistent troughing over the northeast and ridging over the interior US. This is indicative of upper-level northwest flow, and lower-level, moist, southwest flow. At this time, it seems that most models indicate that this pattern will amplify throughout the week, leaving Pittsburgh downwind of the ridge axis. While this is synoptically favorable for drier conditions, the passage of a couple of shortwave troughs may incite a couple precipitation chances early-to-mid week, and again mid-to- late week. Because the region is located along an inflection point in the 500mb pattern, the position and strength of the developing ridge and adjacent trough will largely affect daily temperatures and precipitation chances, thus there is still some uncertainty in the long term forecast. && .AVIATION /21Z FRIDAY THROUGH WEDNESDAY/... A relative lull in convective activity is in progress, with terminals at VFR. Expect some isolated/scattered storms to develop later this afternoon, mainly south of I-80, in an increasingly unstable environment. Continued to handle with VCTS due to expected sparse coverage. If a terminal gets impacted, brief downpours can be expected, and gusty wind is possible. More concentrated showers and storms are expected starting around sunset and through tonight as a cold front sinks southward across the region. Ceilings will lower into the MVFR range at most terminals given the increasing moisture and precipitation. Tried to time the most likely period of thunderstorm activity by using two hour TEMPO groups at several terminals. MVFR ceilings may linger through sunrise, and then improving mixing will lead to an improvement to VFR by midday Saturday. .Outlook... Mainly VFR conditions will then be expected from later Saturday through early next week. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
Hazardous Weather Outlook National Weather Service Pittsburgh PA 224 PM EDT Fri Jul 1 2022 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-509>514-021830- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 224 PM EDT Fri Jul 1 2022 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Isolated severe thunderstorms are possible this afternoon and early evening. Damaging wind gusts are the main hazard, though large hail is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Pittsburgh PA
303 PM EDT Fri Jul 1 2022
OHZ039-049-058-059-011930-
Guernsey OH-Tuscarawas OH-Harrison OH-Belmont OH-
303 PM EDT Fri Jul 1 2022
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HARRISON...
NORTHEASTERN GUERNSEY...NORTHWESTERN BELMONT AND SOUTHEASTERN
TUSCARAWAS COUNTIES THROUGH 330 PM EDT...
At 303 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Freeport, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Uhrichsville, Freeport, Dennison, Antrim, Tippecanoe, Piedmont,
Stillwater, Gilmore, Deersville, Birmingham, Clendening Lake, and
Salt Fork State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4007 8144 4017 8155 4042 8132 4021 8106
TIME...MOT...LOC 1903Z 232DEG 21KT 4017 8145
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RACKLEYSpecial Weather Statement
National Weather Service Pittsburgh PA
328 PM EDT Fri Jul 1 2022
OHZ049-012000-
Harrison OH-
328 PM EDT Fri Jul 1 2022
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HARRISON COUNTY THROUGH
400 PM EDT...
At 328 PM EDT, Doppler radar was tracking a strong thunderstorm near
Freeport, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cadiz, Freeport, Scio, Jewett, Tippecanoe, Piedmont, Deersville,
Clendening Lake, Tappan Lake, and Piedmont Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4031 8133 4030 8128 4034 8128 4043 8110
4043 8102 4028 8087 4027 8088 4018 8125
4030 8134
TIME...MOT...LOC 1928Z 240DEG 28KT 4026 8122
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RACKLEYSpecial Weather Statement
National Weather Service Pittsburgh PA
408 PM EDT Fri Jul 1 2022
OHZ050-PAZ029-WVZ001-002-012045-
Jefferson OH-Washington PA-Brooke WV-Hancock WV-
408 PM EDT Fri Jul 1 2022
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN JEFFERSON...WEST
CENTRAL WASHINGTON...BROOKE AND HANCOCK COUNTIES THROUGH 445 PM
EDT...
At 408 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wellsburg, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Weirton, Steubenville, Wellsburg, Avella, Toronto, Wintersville,
Mingo Junction, Follansbee, Hooverson Heights, Smithfield, Franklin,
and Beech Bottom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4018 8073 4029 8085 4051 8056 4031 8037
TIME...MOT...LOC 2008Z 237DEG 25KT 4029 8072
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RACKLEYSpecial Weather Statement
National Weather Service Pittsburgh PA
410 PM EDT Fri Jul 1 2022
OHZ057-012045-
Muskingum OH-
410 PM EDT Fri Jul 1 2022
...STRONG THUNDERSTORMS WILL IMPACT WESTERN MUSKINGUM COUNTY THROUGH
445 PM EDT...
At 410 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Marne to Somerset. Movement
was northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Zanesville, South Zanesville, North Zanesville, Philo, Pleasant
Grove, Gratiot, Fultonham, Cannelville, Duncan Falls, East Fultonham,
Drake, and Dillon State Park.
This includes Interstate 70 in Ohio near mile marker 143, and between
mile markers
145 and 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3995 8223 3995 8220 4005 8219 4013 8189
3979 8190 3977 8208 3982 8208 3982 8217
3991 8216 3991 8223
TIME...MOT...LOC 2010Z 246DEG 25KT 3997 8227 3980 8228
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
RACKLEYSpecial Weather Statement
National Weather Service Pittsburgh PA
440 PM EDT Fri Jul 1 2022
OHZ057-058-012115-
Guernsey OH-Muskingum OH-
440 PM EDT Fri Jul 1 2022
...STRONG THUNDERSTORMS WILL IMPACT WESTERN GUERNSEY AND EASTERN
MUSKINGUM COUNTIES THROUGH 515 PM EDT...
At 440 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dresden to 6 miles southeast of North
Zanesville to 9 miles south of South Zanesville. Movement was east at
35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cambridge, New Concord, North Zanesville, Philo, Pleasant Grove,
Cumberland, Norwich, Cannelville, High Hill, Chandlersville,
Ruraldale, and Bridgeville.
This includes Interstate 70 in Ohio between mile markers 157 and 178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4016 8163 4002 8158 3984 8166 3984 8170
3975 8170 3977 8202 3992 8196 4007 8203
TIME...MOT...LOC 2040Z 252DEG 29KT 4007 8194 3995 8189 3978 8196
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
RACKLEYThe Pittsburgh radar (KPBZ), 164 km away, was scanning. The volume nearest the first event began at 23:10 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049364.